The Drug Enforcement Agency (DEA) has issued a warning to the public and law enforcement about the health and safety risks of carfentanil, a synthetic opioid.
Carfentanil, a CII controlled substance, is reportedly 10,000 times more potent than morphine and 100 times more potent than fentanyl, which already is 50 times more potent than heroin. It is used as a tranquilizer for elephants and other large mammals; it is not approved for use in humans. Based on its potency, carfentanil can be lethal to humans at the 2mg range depending on the route of administration among other factors.
Carfentanil has been recently linked to a significant amount of overdose deaths across the country. It exists in several forms, including powder, blotter paper, tablets, and spray—all of which can be absorbed through the skin or through accidental inhalation of airborne powder. Improper handling of carfentanil, fentanyl, and other fentanyl-related compounds, has potentially fatal consequences.
The DEA recommends taking the following steps for responding personnel if they encounter carfentanil:
- Exercise extreme caution. Only properly trained and outfitted law enforcement professionals should handle any substance suspected to contain fentanyl or a fentanyl-related compound. If encountered, contact the appropriate officials within your agency.
- Be aware of any sign of exposure. Symptoms include: respiratory depression or arrest, drowsiness, disorientation, sedation, pinpoint pupils, and clammy skin. The onset of these symptoms usually occurs within minutes of exposure.
- Seek IMMEDIATE medical attention. Carfentanil and other fentanyl-related substances can work very quickly, so in cases of suspected exposure, it is important to call EMS immediately. If inhaled, move the victim to fresh air. If ingested and the victim is conscious, wash out the victim’s eyes and mouth with cool water.
- Be ready to administer naloxone in the event of exposure. Naloxone is an antidote for opioid overdose. Immediately administering naloxone can reverse an overdose of carfentanil, fentanyl, or other opioids, although multiple doses of naloxone may be required. Continue to administer a dose of naloxone every 2-3 minutes until the individual is breathing on his/her own for at least 15 minutes or until EMS arrives.
- Remember that carfentanil can resemble powdered cocaine or heroin. If you suspect the presence of carfentanil or any synthetic opioid, do not take samples or otherwise disturb the substance, as this could lead to accidental exposure.& Rather, secure the substance and follow approved transportation procedures.
Any law enforcement personnel who encounter fentanyl or fentanyl compound should take the drugs directly to a lab.
The DEA issued a national alert on fentanyl as a threat to health and public safety in March 2015. Fentanyl, a synthetic opioid, was being mixed with heroin to boost its potency but dealers and buyers may not fully know what they are selling or ingesting. Illicit manufacturing of fentanyl was linked to thousands of overdoses and deaths. Fentanyl and related compounds can be found in powder, blotter paper, tablets, and spray forms.
For more information visit DEA.gov.